Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2018, 8:51 PM EDT for 4 counties in Michigan. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2018, 8:51 PM EDT (00:51 UTC)
- Expired
- May 9, 2018, 9:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 59 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:03 PM EDT | HAIL 0.5 | Lawton, MI | MARBLE SIZED HAIL IN LAWTON. |
| May 9, 9:03 PM EDT | HAIL 0.5 | Lawton, MI | |
| May 9, 9:03 PM EDT | HAIL 0.7 | 2 Nnw Lawton, MI | DIME SIZED HAIL REPORTED NEAR LAWTON. |
| May 9, 9:03 PM EDT | HAIL 0.75 | 2 Nnw Lawton, MI | DIME SIZE HAIL REPORTED NEAR LAWTON. |
| May 9, 9:21 PM EDT | TSTM WND GST 44 | Kzoo/Battle Creek Intl, MI | DELAYED REPORT. ASOS STATION AZO, KZOO/BATTLE CREEK INTL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS53 KGRR 100051
SVRGRR
MIC005-015-077-159-100130-
/O.NEW.KGRR.SV.W.0007.180510T0051Z-180510T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
851 PM EDT WED MAY 9 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southeastern Allegan County in southwestern Michigan...
Eastern Van Buren County in southwestern Michigan...
Barry County in southwestern Michigan...
Kalamazoo County in southwestern Michigan...
* Until 930 PM EDT.
* At 851 PM EDT, severe thunderstorms were located along a line
extending from 5 miles west of Martin to near Dowagiac, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kalamazoo... Portage... Hastings...
Plainwell... Paw Paw... Westwood...
Otsego... Middleville... Vicksburg...
Galesburg... Mattawan... Lawton...
Decatur... Schoolcraft... Climax...
Richland... Freeport... Martin...
Comstock Northwest... South Gull Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4207 8612 4255 8576 4277 8539 4277 8520
4242 8524 4242 8530 4213 8530 4207 8562
TIME...MOT...LOC 0051Z 234DEG 46KT 4253 8574 4203 8611
HAIL...1.00IN
WIND...60MPH
$$
DUKE2 follow-up statements
821
WWUS53 KGRR 100105
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
905 PM EDT WED MAY 9 2018
MIC005-015-077-159-100130-
/O.CON.KGRR.SV.W.0007.000000T0000Z-180510T0130Z/
Allegan MI-Van Buren MI-Barry MI-Kalamazoo MI-
905 PM EDT WED MAY 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN ALLEGAN...EASTERN VAN BUREN...BARRY AND KALAMAZOO
COUNTIES...
At 905 PM EDT, severe thunderstorms were located along a line
extending from 5 miles south of Middleville to near Lawton, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kalamazoo... Portage... Hastings...
Plainwell... Paw Paw... Westwood...
Otsego... Middleville... Vicksburg...
Galesburg... Mattawan... Lawton...
Decatur... Schoolcraft... Climax...
Richland... Freeport... Martin...
Comstock Northwest... South Gull Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4207 8603 4255 8576 4277 8539 4277 8520
4242 8524 4242 8530 4213 8530 4207 8562
TIME...MOT...LOC 0105Z 236DEG 51KT 4264 8548 4214 8586
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DUKE627
WWUS53 KGRR 100127
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
927 PM EDT WED MAY 9 2018
MIC005-015-077-159-100136-
/O.EXP.KGRR.SV.W.0007.000000T0000Z-180510T0130Z/
Allegan MI-Van Buren MI-Barry MI-Kalamazoo MI-
927 PM EDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGAN...EASTERN
VAN BUREN...BARRY AND KALAMAZOO COUNTIES WILL EXPIRE AT 930 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 4207 8603 4255 8576 4277 8539 4277 8520
4242 8524 4242 8530 4213 8530 4207 8562
TIME...MOT...LOC 0126Z 234DEG 46KT 4264 8548 4214 8586
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:39 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 9, 7:39 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 739 PM EDT Wed May 9 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 328 PM EDT Wed May 9 2018 A cold front will cross the state tonight triggering thunderstorms, a few of which may be strong to severe. Colder air will flow in behind the front and highs Friday will only be in the upper 40s to mid 50s. The cold front that moves through tonight will begin to move north Friday and could be a focus for more showers and storms Friday through Saturday. && .SHORT TERM...(This evening through Friday night) Issued at 328 PM EDT Wed May 9 2018 Forecast concerns deal with the severe threat this afternoon and precipitation trends through the period. Sfc analysis shows low pressure south of LSE with a cold front trailing southward. Latest regional radar shows convection firing just ahead of the front in an area with sfc dewpoints in the lower 60s. Several ingredients for strong to perhaps severe storms will come together in the next few hours over lower Michigan to increase the threat of stronger storms. A low level jet is progd to increase to around 40 knots around 00z. Additionally, a 80 kt upper jet will arrive from the west around that time to aid in updrafts. So far, instability isn't all that great. Neither is bulk shear. However, 0- 1km shear is higher...around 35kts and moving over the cwa. We've seen a 3 hr change in bulk shear of +10 knots. Latest vis loop shows some clearing heading toward SW Lower MI and so we may be able to decrease stability. There looks to be a 4 hour or so window from 22z- 02z in which the above mentioned parameters come together to favor stronger storms. The precipitation should be over by 06z. Colder air will flow in behind the front. Another area of precipitation is progd to move over the cwa Thursday night. Some of this rain may mix with wet snow over the northern cwa as temperatures fall to freezing or below. Friday is going to be a raw day with rain and highs in the upper 40s over the northern cwa and lower to mid 50s elsewhere. .LONG TERM...(Saturday through Wednesday) Issued at 328 PM EDT Wed May 9 2018 Showers and thunderstorms will remain possible Saturday and Saturday night related to the lingering west-east oriented baroclinic zone. However the best chance of additional rain looks like it will be near and south of I-96 since the sfc boundary probably sinks a tad farther south on Saturday. Some locally heavy rainfall will remain possible through Saturday night. Temperatures will probably remain rather cool and stuck in the 50s on Saturday due to the continued east flow and extensive cloudiness north of the warm front. It still looks like any lingering showers in the south on Sunday morning will be ending, followed by decreasing clouds as the sfc front continues to sink south and a sfc ridge settles in. Emerging sunshine should yield highs up near 70. Prospects are high for a nice weather days on Monday and Tuesday with the sfc ridge overhead. Highs should in the mid to upper 70s. Shower/tstm chances start creeping up again by mid week as southerly return flow and warmer/more humid regime settles in. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 734 PM EDT Wed May 9 2018 Broken area of stronger storms will cross the TAF sites from west to east through about midnight. Local impacts are expected...with IFR or lower possible. Gusts could exceed 40 knots in strongest storms with local hail. Low level moisture increases considerably after midnight with IFR conditions possibly moving in. The atmosphere gradually dries out on Thursday. && .MARINE... Issued at 328 PM EDT Wed May 9 2018 Storms over the lake this evening will pose a hazard to small craft. Otherwise, West winds behind the front will result in 2 to 4 foot waves. && .HYDROLOGY... Issued at 328 PM EDT Wed May 9 2018 Rainfall amounts through early Thursday morning will likely be in the 0.25"-0.50" range for most of the areas that get thunderstorms. Heavier rain amounts may fall from Friday into Saturday night when 1"-2" or more may occur. Details are not set in stone yet, as the location of heavier rain is still in question, but the possibility is there for localized flooding and ponding of roads. At this point it would seem river flooding is not a big concern but it is something we will watch. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...04 SHORT TERM...04 LONG TERM...Meade AVIATION...MJS HYDROLOGY...Hoving MARINE...04
Hazardous weather outlook, May 9, 6:00 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 600 PM EDT Wed May 9 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 600 PM EDT Wed May 9 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Several areas of thunderstorms are expected to cross through Southwest Michigan this evening into early tonight. It would not be out of the question that the stronger storms would have large hail and damaging winds. An isolated tornado is also possible this evening. The greatest threat for severe storms is mostly near and south of I-96 late this afternoon into early this evening. Most of the thunderstorm this evening are likely to have gusty winds, frequent cloud to ground lighting and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A stalled frontal system with waves on it will bring periods of showers and thunderstorms to Southwest Michigan. Rainfall may be locally heavy. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-100745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 600 PM EDT Wed May 9 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Thunderstorms are expected this evening. Gusty shifting winds, larger waves and very low visibility in torrential rain should be expected with these storms. Hail is also possible from a few of these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves may become hazardous to small craft Thursday. Thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening. wdm
In the hours before
Special weather statement, May 9, 7:53 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
753 PM EDT WED MAY 9 2018
MIZ043-050-056-064-071-100100-
Oceana MI-Muskegon MI-Allegan MI-Van Buren MI-Ottawa MI-
753 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY...
At 752 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stony Lake to 9 miles southwest of Grand
Haven to near Covert. Movement was east at 45 mph.
Dime size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Muskegon... Holland... Grand Haven...
Allegan... South Haven... Plainwell...
Paw Paw... Van Buren SP... Walker...
Muskegon Heights... Hudsonville... Zeeland...
Coopersville... Wayland... Otsego...
Roosevelt Park... North Muskegon... Ferrysburg...
Whitehall... Hartford...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4249 8625
4271 8621 4292 8622 4309 8625 4357 8652
4365 8604 4330 8604 4329 8579 4277 8578
4277 8554 4242 8554 4242 8576 4207 8577
TIME...MOT...LOC 2352Z 261DEG 39KT 4350 8653 4296 8635 4228 8641
DUKELocal storm report, May 9, 8:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT WED MAY 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL HOLLAND 42.78N 86.11W
05/09/2018 E0.70 INCH OTTAWA MI NWS EMPLOYEE
DIME SIZED HAIL REPORTED IN HOLLAND.
&&
LAURENSLocal storm report, May 9, 8:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT WED MAY 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL GRAND HAVEN 43.06N 86.22W
05/09/2018 E0.25 INCH OTTAWA MI PUBLIC
PEA SIZED HAIL AND WIND GUSTS ESTIMATED TO 50 TO 55 MPH
IN GRAND HAVEN.
&&
LAURENSLocal storm report, May 9, 8:22 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
822 PM EDT WED MAY 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST SOUTH HAVEN 42.40N 86.28W
05/09/2018 M61 MPH VAN BUREN MI AWOS
61 MPH WIND GUST MEASURED AT SOUTH HAVEN REGIONAL
AIRPORT.
&&
LAURENSLocal storm report, May 9, 8:40 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 PM EDT WED MAY 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 4 NW ALLENDALE 43.01N 86.01W
05/09/2018 OTTAWA MI TRAINED SPOTTER
SEVERAL TREES REPORTED DOWN IN ROBINSON TOWNSHIP.
&&
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:06 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 54 min |
| May 9, 8:31 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm, Muskegon, Newaygo, Ottawa | 59 min |
| May 9, 9:20 PM EDT | Special Weather Statement | GRR | Gratiot, Isabella, Montcalm | 55 min |
| May 9, 9:33 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Kalamazoo | 57 min |
| May 9, 10:14 PM EDT | Special Weather Statement | GRR | Clinton, Ingham, Jackson | 91 min |
| May 10, 3:39 AM EDT | Freeze Warning | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 1 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.